PURGATIVE ABUSE. This is usually seen in females who surreptitiously take high-dose purgatives and are often extensively investigated for chronic diarrhoea. The diarrhoea is usually of high volume (>1 litre daily). Sigmoidoscopy may show a pigmented mucosa, a condition known as melanosis coli. Histologically the rectal biopsy shows pigment-laden macrophages in patients taking an anthraquinone purgative (e.g. Senokot). Melanosis coli is also seen in people taking regular purgatives in normal oses.
give a high faecal magnesium content. Anthraquinones can be measured in the urine. A barium enema shows lose of haustral pattern and there may be mild abnormalities of absorption tests and a low serum potassium. Management is difficult as the patient usually denies purgative ingestion. If the diagnosis is suspected, a locker or bed search (while the patient is out of the ward) is occasionally necessary.
The patient needs psychiatric help.
ANTIBIOTICASSOCIATED DIARRHOEA). This colitis develops following the use of any antibiotic. Diarrhoea occurs in the first few days after taking the antibiotic or even up to 6 weeks after stopping the antibiotics. The causative agent is Clostridium difficile.
Diarrhoea in patiens with HIV infection Chronic diarrhoea is a common symptom in HIV infection but its own role in the pathogenesis of diarrhoea is unclear. Cryptosporidium and microsporidia are the commonest pathogens isolated. Isospora belli has also been found. An enteropathy has been described. The cause of the diarrhoea is often not found and treatment is symptomatic. shows the conditions affecting the gastrointestinal tract in AIDS.